Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Shreveport, LA

April 6, 2003Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 6, 2003, 8:40 AM CDT for Union County, Arkansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 8:40 AM CDT (13:40 UTC)
Expired
Apr 6, 2003, 9:45 AM CDT
In force
65 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Union County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
2.5
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS54 KSHV 061340
SVRSHV
ARC139-061445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 AM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS

* UNTIL 945 AM CDT

* AT 838 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL UNION      
  COUNTY...MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM
  WAS 5 MILES WEST OF EL DORADO. 

* THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL EASTERN UNION COUNTY AT 850 AM CDT

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING EXTREMELY LARGE HAIL UP 
TO ONE INCH IN DIAMETER...WHICH MAY CAUSE SEVERE DAMAGE...AND 
SERIOUS INJURY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
UNTIL 945 AM CDT.

LAT...LON 3312 9249 3299 9233 3335 9182 3354 9205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:00 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 6, 3:00 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CDT SUN APR 6 2003

ISOLATED BUT MENACING ROTATING STORMS HAVE DEVELOPED OVERNIGHT
ALONG AND NORTH OF AN EAST TO WEST WARM FRONT...FUELED BY A BROAD
REGION OF 40 TO 45 KNOT LOW LEVEL JET. THIS JET AREA WILL MAINTAIN
INTENSITY...SLOWLY SHIFTING EASTWARD ACROSS THE REGION ON SUNDAY.
HOWEVER...LOW LEVEL WINDS WILL LOSE SOME OF THEIR EASTERLY
COMPONENT...DO NOT EXPECT SAME DEGREE OF TORNADIC THREAT SUNDAY
AFTERNOON AS WITH CURRENT ACTIVITY. HOWEVER...WARM SECTOR SHOULD
ATTAIN VERY FAVORABLE THERMODYNAMICS WITH LIMITED CLOUD COVER AND
DEWPOINTS POSSIBLY NEAR 70 ADVECTING NORTHWARD...COMBINING WITH
STRONG LIFT TO INDUCE RAPID STORM DEVELOPMENT AROUND MIDDAY. MID
LEVEL DRYING WILL RACE OUT AHEAD OF FRONTAL BOUNDARY...AND NEAR
UNIDIRECTIONAL SHEAR PROFILES MAY SPELL NUMEROUS HAILSTORMS FOR
AFTERNOON. UPPER JET DIFLUENCE WILL ALSO PLAY A HELPFUL ROLE IN
STORM DEVELOPMENT. DRY SLOTTING WILL QUICKLY ERODE STORM
DEVELOPMENT FROM WEST TO EAST SUNDAY EVENING. WHAT IS LEFT IS DRY
BUT UNSTABLE AIR. AS A MOISTURE SURGE FROM GULF MONDAY AFTERNOON
RISES NORTHWARD TO NEAR INTERSTATE 20...SHOWERS AND THUNDERSTORMS...
POSSIBLY WITH QUITE HEAVY RAINFALL...WILL ATTACK US FOR ON MORE
ROUND MONDAY NIGHT. AS DEVELOPING HIGH PRESSURE OVER PLAINS ALLOWS
COLD FRONT MAKES ITS FINAL SWEEP LATE MONDAY NIGHT...LEFT POPS ONLY
FOR MORNING HOURS OF TUESDAY BEFORE ENDING...AND WILL REMOVE MENTION
ON WEDNESDAY AS WELL. RIDGING BUILDING INTO REGION WILL BE A SLOW
PROCESS AND MAY SEE AT LEAST THREE NIGHTS WITH GOOD RADIATION
COOLING CONDITIONS.

VII

SHV 77/58/78/56  6302
MLU 78/63/79/59  7524
TXK 76/56/76/52  6300
TYR 81/55/75/54  5200
LFK 82/58/79/61  5222

.SHV...NONE.
Hazardous weather outlook, Apr 6, 6:00 AM CDT, 2 hours 40 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BEGIN DEVELOPING THIS MORNING ACROSS
NORTHEAST TEXAS AS A DRY LINE MOVES INTO THE AREA. THUNDERSTORMS
WILL BECOME MORE INTENSE THIS AFTERNOON AND SPREAD ACROSS THE
REMAINDER OF THE FOUR STATE AREA. LARGE HAIL WILL BE THE MAIN SEVERE
WEATHER THREAT...ALTHOUGH DAMAGING WIND GUSTS AND EVEN A FEW
TORNADOES ARE POSSIBLE. IN AREAS WHERE SKIES BECOME PARTLY SUNNY
THIS MORNING...THE RISK FOR SEVERE WEATHER WILL BE EVEN MORE GREATLY
ENHANCED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MAINLY PORTION OF
NORTHERN LOUISIANA...SOUTH OF INTERSTATE 20...FROM LATE AFTERNOON
MONDAY THROUGH THE NIGHTTIME HOURS. A FEW STORMS COULD POSSIBLY
BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL LIKELY BE NEEDED ACROSS MUCH OF THE FOUR STATE AREA BY
MIDDAY OR EARLY THIS AFTERNOON. ACTIVATION WILL MOST LIKELY NOT BE
REQUIRED MONDAY EVENING AND NIGHT ACROSS NORTH LOUISIANA AS ANY
SEVERE WEATHER SHOULD BE ISOLATED IN NATURE.

In the hours before

Local storm report, Apr 6, 1:50 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
150 AM CST SUN APR 6 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    2 S MOUNT VERNON          TX   1.75 INCH HAIL
04/06/03   FRANKLIN                       REPORTED BY LAW
                                          ENFORCEMENT.

0130 AM    6 N MOUNT VERNON          TX   2.75 INCH HAIL
04/06/03   FRANKLIN                       REPORT FROM AMATEUR RADIO.
Local storm report, Apr 6, 3:26 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
326 AM CDT SUN APR 6 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    2 S TALCO                 TX   1.00 INCH HAIL
04/06/03   TITUS                          REPORTED BY AMATEUR RADIO.

0150 AM    6 N MOUNT PLEASANT        TX   1.00 INCH HAIL
04/06/03   TITUS                          REPORTED BY AMATEUR RADIO.
Special weather statement, Apr 6, 4:10 AM CDT, 4 hours 30 minutes before
OKZ077-060945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
410 AM CDT SUN APR 6 2003

...SEVERE THUNDERSTORM WATCH FOR MCCURTAIN COUNTY OKLAHOMA HAS BEEN
CANCELED...

THUNDERSTORM ACTIVITY ACROSS SOUTHEAST OKLAHOMA HAS WEAKENED
CONSIDERABLY DURING THE PAST HOUR. NO SEVERE WEATHER IS ANTICIPATED
ACROSS THE REGION THROUGH THE REMAINDER OF THE NIGHT.
Local storm report, Apr 6, 8:33 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
0833 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    HAYNESVILLE               LA   1.00 IN HAIL
04/06/03   CLAIBORNE

0755 AM    CHATHAM                   LA   1.00 IN HAIL
04/06/03   JACKSON

0750 AM    EROS                      LA   1.00 IN HAIL
04/06/03   JACKSON

0720 AM    SALINE                    LA   1.00 IN HAIL
04/06/03   BIENVILLE

20
Local storm report, Apr 6, 8:37 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR REMARKS
NATIONAL WEATHER SERVICE SHREVEPORT LA
0837 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    MONROE                    LA   0.75 IN HAIL. REPORTED BY
04/06/03   OUACHITA                       LAW ENFORCEMENT.

0755 AM    HAYNESVILLE               LA   1.00 IN HAIL. REPORTED BY
04/06/03   CLAIBORNE                      LAW ENFORCEMENT.

0755 AM    CHATHAM                   LA   1.00 IN HAIL. REPORTED BY
04/06/03   JACKSON                        GENERAL PUBLIC.

0750 AM    EROS                      LA   1.00 IN HAIL. REPORTED BY
04/06/03   JACKSON                        LAW ENFORCEMENT.

0720 AM    SALINE                    LA   1.00 IN HAIL. REPORTED BY
04/06/03   BIENVILLE                      LAW ENFORCEMENT.

20
Local storm report, Apr 6, 8:37 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIMES
NATIONAL WEATHER SERVICE SHREVEPORT LA
0837 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    MONROE                    LA   0.75 IN HAIL. REPORTED BY
04/06/03   OUACHITA                       LAW ENFORCEMENT.

0755 AM    HAYNESVILLE               LA   1.00 IN HAIL. REPORTED BY
04/06/03   CLAIBORNE                      LAW ENFORCEMENT.

0755 AM    CHATHAM                   LA   1.00 IN HAIL. REPORTED BY
04/06/03   JACKSON                        GENERAL PUBLIC.

0800 AM    EROS                      LA   1.00 IN HAIL. REPORTED BY
04/06/03   JACKSON                        LAW ENFORCEMENT.
                                          CORRECT TIME.

0730 AM    SALINE                    LA   1.00 IN HAIL. REPORTED BY
04/06/03   BIENVILLE                      LAW ENFORCEMENT.
                                          CORRECT TIME.

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:05 PM CDTSevere Thunderstorm WarningSHVUnion55 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.